Alert archive / Ohio / Flash Flood Warnings in 2014
Flash Flood Warning 10, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 20, 2014, 5:18 AM EDT for Carroll County, Tuscarawas County, Ohio. It was in force for 7 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2014, 5:18 AM EDT (09:18 UTC)
- Expired
- Aug 20, 2014, 12:15 PM EDT
- In force
- 7 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carroll County, OH, Tuscarawas County, OH
The radar
The Pittsburgh radar (KPBZ), 96 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 6:35 AM EDT | FLASH FLOOD | 2 Se Bolivar, OH | STATE ROUTE 212 IN LAWRENCE TOWNSHIP IS FLOODED |
| Aug 20, 6:35 AM EDT | FLASH FLOOD | Bolivar, OH | TOWPATH ROAD FLOODED BY RAILROAD TRESTLE |
| Aug 20, 6:35 AM EDT | FLASH FLOOD | Mineral City, OH | STATE ROUTE 800 OUTSIDE OF TOWN IS FLOODED |
| Aug 20, 7:45 AM EDT | FLOOD | Malvern, OH | WATER RESCUE OF 2 INDIVIDUALS IN JEEP NEAR INTERSECTION OF CITRUS ROAD AND BLUEBIRD ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 77 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 9.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 570 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
521
WGUS51 KPBZ 200918
FFWPBZ
OHC019-157-201315-
/O.NEW.KPBZ.FF.W.0010.140820T0918Z-140820T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 AM EDT WED AUG 20 2014
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CARROLL COUNTY IN EAST CENTRAL OHIO...
NORTHERN TUSCARAWAS COUNTY IN EAST CENTRAL OHIO...
* UNTIL 915 AM EDT
* AT 513 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING WAS
HEADING FOR THE WARNED AREA. RADAR ESTIMATES THAT 2 TO 3 INCHES
OF RAIN HAS ALREADY FALLEN ACROSS A PORTION OF THE WARNED AREA.
ADDITIONAL RAINFALL AMOUNTS OF UP TO 1 INCH CAN BE EXPECTED.
* LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE
STRASBURG...MINERAL CITY...MECHANICSTOWN...MALVERN...DELLROY...
CARROLLTON...BOLIVAR AND AUGUSTA.
AT 445 AM EDT...PORTIONS OF STATE ROUTES 212 AND 800 IN TUSCARAWAS
COUNTY WERE REPORTED CLOSED DUE TO FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.
PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
&&
LAT...LON 4064 8166 4065 8149 4067 8145 4066 8140
4066 8125 4070 8124 4073 8104 4072 8092
4048 8095 4042 8144 4044 8168
$$1 follow-up statement
034
WGUS51 KPBZ 201301
FFWPBZ
OHC019-157-201615-
/O.EXT.KPBZ.FF.W.0010.000000T0000Z-140820T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
901 AM EDT WED AUG 20 2014
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
CARROLL COUNTY IN EAST CENTRAL OHIO...
NORTHERN TUSCARAWAS COUNTY IN EAST CENTRAL OHIO...
* UNTIL 1215 PM EDT
* AT 853 AM EDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING
CONTINUES IN BOTH CARROLL AND TUSCARAWAS COUNTIES.
NUMEROUS ROADS ARE CLOSED DUE TO FLOODING FROM VERY HEAVY RAIN.
ALTHOUGH RAIN HAS COME TO AN END FOR THE NEXT SEVERAL HOURS...UP
TO 4 INCHES OF RAIN HAVE BEEN REPORTED ACROSS A PORTION OF THE
WARNED AREA.
* LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE
MECHANICSTOWN...MALVERN...BOLIVAR AND AUGUSTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
&&
LAT...LON 4064 8166 4065 8149 4067 8145 4066 8140
4066 8125 4070 8124 4073 8104 4072 8092
4048 8095 4042 8144 4044 8168
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 4:29 AM EDT, 49 minutes earlier.
Area forecast discussion, Aug 20, 4:29 AM EDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 429 AM EDT WED AUG 20 2014 .SYNOPSIS... A SERIES OF DISTURBANCES WILL KEEP OCCASIONAL SHOWER AND THUNDERSTORM CHANCES IN THE FORECAST THROUGH THE REST OF THE WEEK. && .NEAR TERM /THROUGH THURSDAY/... SURFACE LOW SPINNING OVER MICHIGAN CURRENTLY...PUSHING A WARM FRONT NORTHWARD ACROSS PBZ CWA. FRONT HAS AIDED REDEVELOPMENT OF TSRA BEHIND INITIAL COMPLEX WHICH HAS WEAKENED. HEAVY RAINFALL TOTALS IN A FEW SPOTS IN OHIO...ON THE ORDER OF 1 TO 2 INCHES. HANGING ON TO LIKELY POPS DURING THE NEXT SEVERAL HOURS. THIS BOUNDARY WILL BE THE FOCUS OF PRECIPITATION OVER THE NEXT 24 HOURS. DEVELOPMENT WILL CONTINUE TO BE AIDED BY A MIDLEVEL SHORTWAVE THIS MORNING...WHICH WILL ROTATE THROUGH BY AFTERNOON. A RELATIVE LULL IN PRECIPITATION MAY BE SEEN DURING THE LATE MORNING. HOWEVER...INSTABILITY AND UPPER LEVEL DIVERGENCE WILL COMBINE WITH THE BOUNDARY TO TRIGGER ADDITIONAL SHOWERS AND THUNDERSTORMS THIS AFTERNOON...WITH LIKELY POPS AREAWIDE. PWAT VALUES OF 1.5 TO 1.8 INCHES WILL CONTINUE TO SUPPORT HEAVY RAINFALL. TOUGH TO PINPOINT AREAS THAT HAVE THE BEST CHANCE OF SEEING WATER PROBLEMS. WILL HIGHLIGHT THREAT IN HWO BUT HOLD OFF ON ANY WATCHES AT THIS TIME. NOT EXPECTING MUCH OF A SEVERE THREAT GIVEN THE UNIMPRESSIVE SHEAR PROFILE. TRIED TO KEEP HIGH TEMPS ON THE LOWER SIDE OF GUIDANCE. ACTIVITY DECREASES SOMEWHAT THIS EVENING WITH THE LOSS OF HEATING AND DEPARTURE OF BETTER UPPER SUPPORT. WE MAY BE ABLE TO SQUEEZE IN A SHORT DRY PERIOD DURING THE PREDAWN HOURS BEFORE ACTIVITY RAMPS UP AGAIN SHORTLY AFTER 12Z. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... A RELATIVELY STATIONARY BOUNDARY STRETCHING SOUTH FROM A WEAK SFC LOW WILL REMAIN IN THE AREA THURS THROUGH FRI WITH SEVERAL DISTURBANCES PROGGED TO TRAVERSE ALONG IT. SHOWERS AND THUNDERSTORMS SHOULD QUICKLY DEVELOP THURS AS THE BOUNDARY LAYER DESTABILIZES AROUND MIDDAY. WHILE THE BEST INSTABILITY AND SHEAR APPEAR TO STAY SOUTH OF THE BOUNDARY THURS...OVER SRN OH...WHERE SPC HAS INCLUDED A SEE TEXT PORTION OF THE DAY TWO OUTLOOK. MEANWHILE...THE 00Z NAM SHOWS AROUND 1500J/KG SFC CAPE AND 30-40KTS 0-6KM BULK SHEAR IN OUR AREA. THE CORE OF THE H5 JET REMAINS OVER SWRN OH. COULD EXPECT A FEW STRONG TO SEVERE THUNDERSTORMS THURS AFTERNOON/EVENING. EXPECTING TO SEE A DIURNAL LULL LATER THURS INTO EARLY FRI...BUT WITH ENOUGH MOISTURE PRESENT ALONG THE BOUNDARY...SHOWER CHANCES WILL EXIST...MAINLY INTO ERN OH. FRIDAY AS THE UPPER RIDGE TRIES TO BUILD OVER THE MS VALLEY...A SFC LOW LIFTS THE BOUNDARY NORTH AS A WARM FRONT SERVING AS A FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS. A WAVE AT H7 WILL MOVE ALONG THE BOUNDARY AGAIN FRI...BUT TIMING DIFFERENCES EXIST AMONG THE MODEL GUIDANCE. AT THIS POINT WILL CONTINUE TO CARRY HIGH CHC POPS FOCUSED ON THE EARLY EVENING TIMING OF THE 00Z NAM/ECMWF. PWAT VALUES MAX OUT AROUND 2" FRIDAY THROUGH ERN OH AND NRN WV ALONG THE CORRIDOR WHERE SHOWERS AND THUNDERSTORMS ARE EXPECTED. STORM MOTIONS FROM THE 00Z NAM BUFR SOUNDINGS ARE IN THE 20-30KT RANGE...BUT SHOWERS SHOULD BE HIGHLY EFFICIENT AND ANY TRAINING COULD LEAD TO WATER PROBLEMS THROUGH FRI NIGHT. TAX && .LONG TERM /SATURDAY THROUGH TUESDAY/... WITH ACTIVE WEATHER IN THE NEAR TERM...GENERALLY STAYED CLOSE TO THE PREVIOUS FORECAST BLENDING WITH WPC THINKING FOR THE EXTENDED PERIOD. MODELS CONTINUE TO SHOW A RIDGE BUILDING IN THE SRN PLAINS THROUGH THE WEEKEND...SLOWLY SHIFTING THE AXIS INTO OUR REGION BY EARLY NEXT WEEK. THE WEEKEND WILL REMAIN WARM AND MUGGY WITH DAILY RAIN CHANCES AS WE SIT ON THE ERN PERIPHERY OF THE RIDGE. A GRADUAL EASTWARD SHIFT IN THE UPPER TROF AXIS WOULD MEAN A CONTINUATION OF AT LEAST NEAR NORMAL TEMPS THROUGH MIDDLE OF NEXT WEEK WITH A DRYING TREND. TAX && .AVIATION /09Z WEDNESDAY THROUGH SUNDAY/... SHOWERS/STORMS HAVE LOST A LITTLE BIT OF PUNCH BUT CONTINUE TO WORK THEIR WAY ACROSS THE AREA. OUTFLOW BOUNDARY OUT AHEAD OF RAIN IS PRODUCING A 20-30 KNOT GUST AS IT MOVES THROUGH...AND HAVE TRIED TO HANDLE THIS FOR THE NEXT COUPLE OF HOURS. MVFR/SPOTTY IFR CAN BE EXPECTED WITH THIS RAIN BATCH AS IT ACCOMPANIES A SHORTWAVE. KEPT VCSH BEHIND THE MAIN BATCH WITH REDEVELOPMENT ACROSS OHIO. A BRIEF BREAK IN RAINFALL IS POSSIBLE BETWEEN 12Z AND 16Z OR SO LATER THIS MORNING. THEN...DIURNAL INSTABILITY BUILDUP WILL ALLOW SHRA/TSRA TO FIRE THIS AFTERNOON. KEPT VCTS MENTION AS IT IS STILL DIFFICULT TO PINPOINT LOCATION AND TIMING...ALTHOUGH BRIEF IFR RESTRICTIONS ARE POSSIBLE ANYWHERE. ACTIVITY STARTS TO CALM DOWN A BIT AFTER SUNSET. OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/... SEVERAL CROSSING DISTURBANCES WILL CAUSE PERIODIC RESTRICTIONS INTO THE WEEKEND. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Aug 20, 3:56 AM EDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 356 AM EDT WED AUG 20 2014 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-210800- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 356 AM EDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND INTO THIS EVENING. SOME THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR. IF ANY LOCATION GETS HIT BY REPEATED THUNDERSTORMS...ISOLATED FLOODING PROBLEMS MAY DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE THREAT OF HEAVY RAINFALL AND FLOODING ISSUES WILL PERSIST THROUGH AT LEAST FRIDAY...AS A SERIES OF DISTURBANCES WILL PRODUCE MORE PRECIPITATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:18 AM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 27 min |
| Aug 20, 7:42 AM EDT | Areal Flood Advisory | PBZ | Belmont, Harrison, Jefferson | 108 min |
| Aug 20, 8:21 AM EDT | Areal Flood Advisory | PBZ | Belmont | 114 min |
| Aug 20, 9:16 AM EDT | Areal Flood Warning | PBZ | Belmont, Harrison, Jefferson | 6 hr |
| Aug 20, 12:15 PM EDT | Areal Flood Warning | PBZ | Carroll, Tuscarawas | 6 hr |
| Aug 20, 4:24 PM EDT | Special Weather Statement | PBZ | Tuscarawas | 51 min |
Nearby
Flash Flood Warnings in Ohio, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.